Severe delayed autoimmune haemolytic anaemia following artesunate administration in severe malaria: a case report

Abstract : Background: Parenteral artesunate is recommended as first-line therapy for severe and complicated malaria. Although its efficacy has been proven, long-term safety profile is still under evaluation. Several cases of delayed haemolytic anaemia occurred after initial clinical improvement and resolution of parasitaemia in non-immune travellers and children living in endemic areas. Reports have generated concern that this phenomenon might be related to the treatment itself, either by direct toxicity or immune-related mechanism. This is a report of the first case of autoimmune haemolytic anaemia following treatment of severe malaria initially managed with parenteral artesunate with strong indication for drug-immune related mechanism. Case: A 17-year old Ivoirian female travelling in France presented with fever, headache and abdominal pain seven days after her arrival. Physical examination was indicative of septic shock while blood analysis showed normal haemoglobin level, but profound thrombocytopaenia and hyperlactataemia. Blood smear analysis showed Plasmodium falciparum infection with a parasitaemia of 0.8%. Severe malaria was diagnosed according to the WHO criteria. The patient was initially managed with artemether/lumefantrine combination and then parenteral artesunate for 48 hours. Empiric antibiotic course was also initiated with ceftriaxone, metronidazole, gentamycin, and then piperacillin and ciprofloxacin. At day 14, haemoglobin dropped to 4.6 g/dL with biologic features indicative of haemolysis (LDH 658 U/L, haptoglobin <0.15 g/L). At that time, parasitaemia was negative and other infections or hereditary disorders were excluded, while Coombs' direct antiglobulin test was positive for IgG and C3d. Antinuclear antibodies were absent. Further investigations evidenced drug-induced antibodies related to artesunate. It was concluded a drug-mediated autoimmune haemolytic anaemia. A corticosteroids regimen was initiated at 1 mg/kg/day. Outcome was favourable and corticosteroids were progressively tapered during two months. At present the patient's condition remains stable without recurrence of haemolytic anaemia. Conclusion: This is the first case of delayed haemolytic anaemia related to artesunate with a strong indication for drug-immune related mechanism. Further research is warranted to better characterize this plausible cause of post-treatment haemolysis following parenteral artesunate administration in severe malaria patients.
Type de document :
Article dans une revue
Malaria Journal, BioMed Central, 2014, 13, pp.398. 〈10.1016/S0035-9203(03)90079-4〉
Liste complète des métadonnées

Littérature citée [20 références]  Voir  Masquer  Télécharger

http://www.hal.inserm.fr/inserm-01202783
Contributeur : Christine Dupuis <>
Soumis le : lundi 21 septembre 2015 - 16:45:17
Dernière modification le : jeudi 22 octobre 2015 - 01:05:54
Document(s) archivé(s) le : mardi 29 décembre 2015 - 09:04:17

Fichier

1475-2875-13-398.pdf
Fichiers éditeurs autorisés sur une archive ouverte

Identifiants

Collections

Citation

Loic Raffray, Marie-Catherine Receveur, Mathilde Beguet, Pierre Lauroua, Thierry Pistone, et al.. Severe delayed autoimmune haemolytic anaemia following artesunate administration in severe malaria: a case report. Malaria Journal, BioMed Central, 2014, 13, pp.398. 〈10.1016/S0035-9203(03)90079-4〉. 〈inserm-01202783〉

Partager

Métriques

Consultations de la notice

28

Téléchargements de fichiers

21